Cases That Test Your Skills

Visual hallucinations and severe anxiety in the ICU after surgery

Author and Disclosure Information

After major surgery, Mr. B, age 42, has visual hallucinations of someone placing a drug in his IV line, and develops severe anxiety. What could be causing these symptoms?


 

References

CASE Anxiety in the ICU

Mr. B, age 42, an African American man, is admitted to the inpatient medical unit for surgical treatment of peritoneal carcinomatosis with pelvic exenteration. He has a history of metastatic rectal cancer, chronic pain, and hypertension, but no psychiatric history. Mr. B’s postsurgical hospital stay is complicated by treatment-resistant tachycardia and hypertension, and he requires a lengthy stay in the ICU. In the ICU, Mr. B reports having visual hallucinations where he sees an individual placing a drug in his IV line. Additionally, he reports severe anxiety related to this experience. His anxiety and visual hallucinations are treated with coadministration of IV lorazepam, diphenhydramine, and haloperidol. These medications resolve the hallucinations, but his anxiety worsens and he becomes restless. He receives additional doses of IV haloperidol administered in 5 mg increments and reaching a cumulative 12-hour dose of 50 mg. Mr. B continues to report anxiety, so the psychiatry consultation-liaison (C-L) service is called.

The authors’ observations

Determining the cause of Mr. B’s anxiety is challenging because of his prolonged medical course, comorbidities, and exposure to multiple pharmacologic agents. The consulting psychiatric team should consider potential medical, psychiatric, and drug-related etiologies.

From a medical perspective, in a post-surgical patient treated in the ICU, the consulting practitioner must pay particular attention to delirium. ICU delirium is common—one report indicated that it occurs in 32.3% of ICU patients1—and frequently confused with psychiatric morbidity.2 Identifying delirium as the cause of impairment is important because delirium has potentially modifiable underlying etiologies. Symptomatically, delirium presents as impairment and fluctuation in attention, awareness, and at least one other cognitive domain, with a clear indication that the impairment occurred over a short period of time and represents a departure from baseline.3 In Mr. B’s case, these symptoms have not been excluded and should be considered by the C-L psychiatrists.

In addition to delirium, the C-L team must consider psychiatric comorbidity. Mr. B has no psychiatric history and a sudden first occurrence of hallucinations; therefore, it is unlikely that he has developed a primary psychotic disorder. Because he reported his symptoms had been present only for several days, he would not meet criteria for schizophrenia, which according to DSM-5 criteria require at least 1 month of ≥2 symptoms (including delusions, hallucinations, disorganized speech, disorganized behavior, or negative symptoms) and 6 months of declining function.3 However, although it is improbable, the C-L team must consider a primary psychotic illness, particularly given the potential devastating consequence of being misdiagnosed and mismanaged for an alternative illness. Unlike psychotic disorders, anxiety disorders are significantly more prevalent in the U.S. general population than primary psychotic disorders.4 Furthermore, the prevalence of anxiety disorders increases in the ICU setting; one study found that up to 61% of ICU patients setting experience “anxiety features.”5 Therefore, anxiety disorders and stress disorders should be considered in ICU patients who exhibit psychiatric symptoms.

Clinicians also should consider medication-induced adverse effects. In the ICU, patients are frequently managed on multiple medications, which increase their risk of developing adverse effects and adverse reactions.6 One potential consequence of polypharmacy is delirium, which remains a relevant potential diagnosis for Mr. B.7 Alternative consequences vary by medication and their respective pharmacodynamics. We take into consideration Mr. B’s exposure to high doses of the high-potency antipsychotic agent, haloperidol. Exposure to haloperidol can result in extrapyramidal symptoms, including akathisia,8,9,10 and the rare, but potentially fatal, NMS.11 These reactions can often be distinguished by taking a thorough history and a physical evaluation. In the case of akathisia, the clinician should look for medication exposure, titration, or taper. Most commonly, akathisia occurs secondary to antipsychotic exposure,12 followed by the onset of a combination of subjective symptoms, such as restlessness, anxiety, and irritability, and an objective symptom of increased motor activity.3 NMS, on the other hand, is distinguished by symptoms that include hyperthermia (>38ºC), diaphoresis, severe rigidity, urinary incontinence, vital instability, alterations in mental health status, and elevations in creatine kinase greater than 4-fold the upper limit, usually in the setting of treatment with antipsychotics.3 Nearly all cases of NMS occur within the first 30 days of antipsychotic exposure.3 While, overtly, NMS may appear to be less subtle than akathisia, clinicians should still be weary to rule out this admittedly rare, though potentially lethal diagnosis, especially in an ICU patient, where the diagnosis can be muddied by medical comorbidities that may mask the syndrome.

Continue to: EVALUATION Focus on akathisia

Pages

Next Article:

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge